Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 29, 2021Erie County, New York

NWS Buffalo, NY issued this special weather statement at Aug 29, 2021, 11:41 PM EDT for Erie County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 11:41 PM EDT (03:41 UTC)
Expired
Aug 30, 2021, 12:45 AM EDT
In force
64 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

County Erie County, NY

The radar

The Buffalo radar (KBUF), 30 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

963 
WWUS81 KBUF 300341
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1141 PM EDT Sun Aug 29 2021
 
NYZ001-010-019-020-085-300445-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-Niagara NY-
Northern Erie NY-
1141 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of northwestern
Cattaraugus, Erie, southwestern Niagara and northeastern Chautauqua
Counties through 1245 AM EDT...

At 1139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Grand Island to 9 miles
northwest of Lake Erie State Park. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph, torrential downpours, and 
         frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Torrential downpours may result in minor 
         flooding in poor drainage areas.

Locations impacted include...
Buffalo Metro Area, Niagara Falls, Clarence, Lockport, Dunkirk, 
Fredonia, Grand Island and Evans.

This includes Interstate 90 between exits 59 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4253 7939 4259 7919 4272 7909 4280 7892
      4284 7893 4293 7891 4299 7901 4306 7900
      4308 7908 4312 7907 4318 7862 4279 7853
      4239 7899 4244 7950
TIME...MOT...LOC 0339Z 249DEG 34KT 4298 7911 4249 7959 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 29, 7:30 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 29, 7:30 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
730 PM EDT Sun Aug 29 2021

.SYNOPSIS...
Muggy and very warm early tonight with scattered showers and
thunderstorms ahead of a cold front. Storms end from west to east by
early Monday with a drier and less humid airmass spreading into the
region. Seasonable temperatures and dry for the vast majority of the
region through the rest of the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
Convection has diminished for now.

A surface low crossing central Quebec tonight will push a cold front
towards our region late tonight. Ahead of this cold front, showers
and thunderstorms currently across lower Michigan and southern
Ontario will reach much of the region overnight. The 0-6 km bulk
wind shear vectors continue to remain weak within this near zonal
flow aloft. The primary threat for storms will be heavy rainfall.

Monday, showers and storms will diminish from west to east through
the morning hours as the front exits the region. A cooler and
progressively drier airmass will then filter in across the region
for the rest of the day. Highs anticipated in the upper 70s to low
80s with less humidity.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A cold front will push south of the area Monday night, ushering
in a cooler and less humid air mass. Nighttime temperatures
will drop into the upper 50s to lower 60s.

Zonal westerly flow on Tuesday, with mainly rain-free conditions.
The only exception is across the Western Southern Tier where an
afternoon shower or thunderstorm can't be ruled out due to the
closer proximity to the stalled front. Winds will shift to the
northeast Tuesday night as strong surface high pressure builds
across Ontario province.

After this, the remnants of Ida will track across the mid-Atlantic
states around Wednesday. Model guidance continues to show strong
high pressure to our north will keep the tropical remnants to the
south of the forecast area, but there will be a very sharp gradient
with significant rainfall possible just south of the NY/PA state
line. There's little doubt that most of the area will remain rain-
free, with a small chance the Western Southern Tier will get clipped
by some rain Wednesday. Otherwise, there will be a cool
northeasterly flow due to the pressure gradient between the strong
high pressure system and the remnant low passing to our south and
east. High temperatures will only range from the upper 60s to lower
70s on Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
An upper level trough across New England on Thursday will slide
east with a ridge building across the lower Great Lakes through
Friday. Meanwhile, surface high pressure will drift east across
the area which will provide a continuation of dry weather. It
will be cooler, but generally comfortable, with highs ranging
from the upper 60s to mid 70s Thursday and Friday.

Over the weekend, a shortwave will dig across Ontario province with
a series of weak frontal boundaries potentially crossing the region.
There's some model disagreement if there will be a warm frontal
passage ahead of a cold front or just a cold front. Either way,
Saturday should be mainly rain-free with just a small chance for
showers Saturday night and Sunday. It will be slightly warmer, with
highs in the 70s over the weekend. There's some potential it could
be 5 degrees warmer (or cooler) than forecast depending on the
progression of the warm front.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Convection will wane this evening, then another round of storms will
be likely just ahead of a cold front overnight. Again, brief
reductions will be possible with any storms.

Patches of fog and low stratus are possible across the hills of
SW NYS (KJHW) overnight.

Monday, showers and storms will clear area terminals from west to
east by mid morning with VFR conditions resuming areawide.

Outlook...

Monday...VFR to MVFR with showers and thunderstorms likely.

Monday night through Thursday...mainly VFR. Patchy valley fog
possible across the Southern Tier each morning.

&&

.MARINE...
Tonight, winds will increase ahead of a cold front. The southwest
wind flow tonight will keep most of the higher waves towards the
Canadian waters and though winds will potentially reach advisory
levels, the higher waves will generally remain just offshore, save
for the very far eastern shoreline of Lake Ontario.

Winds remain elevated on Lake Ontario Monday while becoming
westerly. This will likely produce a narrow window of small craft
conditions on the eastern end of the lake. However, on lake Erie
winds will diminish while becoming westerly and likely won't meet
small craft conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/Thomas/TMA
NEAR TERM...AR/Thomas/TMA
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...AR/Thomas/TMA
MARINE...AR/Thomas/TMA
Hazardous weather outlook, Aug 29, 5:06 AM EDT, 18 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
506 AM EDT Sun Aug 29 2021

NYZ001>005-010-011-013-014-300915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon through tonight.
A few storms will contain torrential downpours which may lead to
isolated flooding.

The heat index will rise into the low to mid 90s for several hours
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-300915-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon through tonight.
A few storms will contain torrential downpours which may lead to
isolated flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-300915-
Oswego-Jefferson-Lewis-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon through tonight.
A few storms will contain torrential downpours which may lead to
isolated flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 29, 11:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1141 PM EDT Sun Aug 29 2021

NYZ001-010-019-020-085-300445-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-Niagara NY-
Northern Erie NY-
1141 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of northwestern
Cattaraugus, Erie, southwestern Niagara and northeastern Chautauqua
Counties through 1245 AM EDT...

At 1139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Grand Island to 9 miles
northwest of Lake Erie State Park. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph, torrential downpours, and
         frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential downpours may result in minor
         flooding in poor drainage areas.

Locations impacted include...
Buffalo Metro Area, Niagara Falls, Clarence, Lockport, Dunkirk,
Fredonia, Grand Island and Evans.

This includes Interstate 90 between exits 59 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4253 7939 4259 7919 4272 7909 4280 7892
      4284 7893 4293 7891 4299 7901 4306 7900
      4308 7908 4312 7907 4318 7862 4279 7853
      4239 7899 4244 7950
TIME...MOT...LOC 0339Z 249DEG 34KT 4298 7911 4249 7959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 11:24 PM EDTSpecial Marine WarningBUF68 min
Aug 30, 12:59 AM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua61 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.